Kuratowski's closure-complement problem

From Wikipedia, the free encyclopedia

In point-set topology, Kuratowski's closure-complement problem asks for the largest number of distinct sets obtainable by repeatedly applying the set operations of closure and complement to a given starting subset of a topological space. The answer is 14. This result was first published by Kazimierz Kuratowski in 1922.[1] It gained additional exposure in Kuratowski's fundamental monograph Topologie (first published in French in 1933; the first English translation appeared in 1966) before achieving fame as a textbook exercise in John L. Kelley's 1955 classic, General Topology.[2]


Letting denote an arbitrary subset of a topological space, write for the closure of , and for the complement of . The following three identities imply that no more than 14 distinct sets are obtainable:

  1. . (The closure operation is idempotent.)
  2. . (The complement operation is an involution.)
  3. . (Or equivalently , using identity (2)).

The first two are trivial. The third follows from the identity where is the interior of which is equal to the complement of the closure of the complement of , . (The operation is idempotent.)

A subset realizing the maximum of 14 is called a 14-set. The space of real numbers under the usual topology contains 14-sets. Here is one example:

where denotes an open interval and denotes a closed interval. Let denote this set. Then the following 14 sets are accessible:

  1. , the set shown above.

Further results[edit]

Despite its origin within the context of a topological space, Kuratowski's closure-complement problem is actually more algebraic than topological. A surprising abundance of closely related problems and results have appeared since 1960, many of which have little or nothing to do with point-set topology.[3]

The closure-complement operations yield a monoid that can be used to classify topological spaces.[4]


  1. ^ Kuratowski, Kazimierz (1922). "Sur l'operation A de l'Analysis Situs" (PDF). Fundamenta Mathematicae. 3. Warsaw: Polish Academy of Sciences: 182–199. doi:10.4064/fm-3-1-182-199. ISSN 0016-2736.
  2. ^ Kelley, John (1955). General Topology. Van Nostrand. p. 57. ISBN 0-387-90125-6.
  3. ^ Hammer, P. C. (1960). "Kuratowski's Closure Theorem". Nieuw Archief voor Wiskunde. 8. Royal Dutch Mathematical Society: 74–80. ISSN 0028-9825.
  4. ^ Schwiebert, Ryan (2017). "The radical-annihilator monoid of a ring". Communications in Algebra. 45 (4): 1601–1617. arXiv:1803.00516. doi:10.1080/00927872.2016.1222401. S2CID 73715295.

External links[edit]